Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Amarillo, TX

May 31, 1996Hartley County, Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 31, 1996, 5:31 PM CDT for Hartley County, Moore County, Texas. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1996, 5:31 PM CDT (22:31 UTC)
Expired
May 31, 1996, 6:30 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Hartley County, TX, Moore County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:49 PM CDTHail 1.25Middle Water, TX
May 31, 6:03 PM CDTThunderstorm Wind 69Hartley, TX
May 31, 6:06 PM CDTHail 2.75Dumas, TX
May 31, 6:11 PM CDTHail 1.75Dumas, TX
May 31, 6:11 PM CDTHail 1.75Dumas, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1996-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1996-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 312231
SVRAMA
TXC205-341-312330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT FRI MAY 31 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...EASTERN HARTLEY COUNTY...WESTERN MOORE COUNTY
 
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH-SOUTHEAST OF CHANNING. THIS STORM WILL
MOVE NORTH-NORTHEAST AT 25 MPH ALONG THE MOORE/HARTLEY COUNTY LINE. THIS
STORM HAS PRODUCED GOLFBALL SIZE WHEN IT PASSED NEAR BOYS RANCH.
 
 

 
 
 
 
 
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  MOVE INDOORS AND AWAY FROM AREAS
WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL AND VERY HEAVY
RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY* FROM WINDOWS
IMMEDIATELY.  REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:18 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 31, 3:18 PM CDT, 2 hours 13 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI MAY 31 1996

AMS OVR PNHDLS RMNS PRIMED FOR CNVTN WITH RICH DEEP MSTR IN PLACE.  AS
DRYLN MOVS THRU WRN ZNS BFR SS...XPC SCT TRW TO DVLP.  ISOLD TRW HAS
ALREADY DVLPD OVR NWRN CORNER OF FCST AREA...ALG SFC TROF AHD OF DRYLN.
STILL XCPG SVR TSTMS TNGT DUE TO INCRG INSTBY.  PAC CDFNT PROGD TO MOV
INTO NRN SXNS TNGT...AND AS SFC LOW OVR SERN NM MOVS TO S PLAINS BY 12Z
SAT...ELY LOW-LVL FLOW WL CONT MSTR FEED INTO PNHDLS.  THUS WE WL CARRY
LOW POPS ALL ZNS FOR SAT.  ATMOS WL DRY OUT SAT NGT AND NO POPS SAT NGT
THRU TUE AS H5 RDG BUILDS OVR SWRN U.S.  BY WED H5 FLOW BCMS DIFFLUENT
AND NEW SFC BNDRRY XPCD TO BE OVR AREA...SO SLGT CHC TRW ON WED.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Special weather statement, May 31, 12:27 PM CDT, 5 hours 4 minutes before
OKZ001>003-TXZ001>020-010600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1227 PM CDT FRI MAY 31 1996

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
EASTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES.  THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF THE
PANHANDLES.

THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM GUYMON
OKLAHOMA TO AMARILLO TEXAS.

A LOW LEVEL MOIST FLOW WILL CONTINUE ACROSS THE PANHANDLES
THROUGH TONIGHT.  THIS LOW LEVEL MOISTURE COMBINED WITH SURFACE
HEATING THIS AFTERNOON AND COLD AIR ALOFT WILL SET THE STAGE FOR
THUNDERSTORM DEVELOPMENT.  A DRYLINE WILL ALSO PROVIDE LIFT FOR
THE THUNDERSTORMS...ESPECIALLY ACROSS THE EASTERN PARTS OF THE
PANHANDLES.

THE MAIN SEVERE THREAT FROM ANY THUNDERSTORMS THAT FORM WILL BE
LARGE HAIL AND DAMAGING WINDS.  THE WIND PROFILE WILL ALSO BECOME
MORE FAVORABLE FOR TORNADO DEVELOPMENT AS THE DAY WEARS ON AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO REMAIN
ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

GOEHRING
Local storm report, May 31, 5:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    VEGA                      TX   1.75 INCH HAIL
05/31/96   OLDHAM                         REPORTED BY LOCAL NEWS
                                          MEDIA

0440 PM    20 N HEREFORD             TX   0.75 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC

0442 PM    9 N HEREFORD              TX   0.88 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:51 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham69 min
May 30, 9:43 PM CDTSevere Thunderstorm WarningAMAPotter, Randall62 min
May 30, 10:20 PM CDTSevere Thunderstorm WarningAMAOldham55 min
May 31, 3:47 PM CDTSevere Thunderstorm WarningAMADeaf Smith58 min
May 31, 4:44 PM CDTSevere Thunderstorm WarningAMADeaf Smith61 min
May 31, 5:25 PM CDTTornado WarningAMAOldham50 min
May 31, 5:52 PM CDTSevere Thunderstorm WarningAMAPotter, Randall68 min
May 31, 5:57 PM CDTSevere Thunderstorm WarningAMACarson63 min
May 31, 6:22 PM CDTSevere Thunderstorm WarningAMAArmstrong68 min
May 31, 6:25 PM CDTSevere Thunderstorm WarningAMASherman65 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.